Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1998 Nov 15;129(10):770-8.

Excessive dietary intake of vitamin A is associated with reduced bone mineral density and increased risk for hip fracture.

Author information

  • 1University Hospital, Uppsala, Sweden. Hakan.Melhus@medicin.uu.se

Abstract

BACKGROUND:

The highest incidence of osteoporotic fractures is found in northern Europe, where dietary intake of vitamin A (retinol) is unusually high. In animals, the most common adverse effect of toxic doses of retinol is spontaneous fracture.

OBJECTIVE:

To investigate whether excessive dietary intake of vitamin A is associated with decreased bone mineral density and increased risk for hip fracture.

DESIGN:

A cross-sectional study and a nested case-control study.

SETTING:

Two counties in central Sweden.

PARTICIPANTS:

For the cross-sectional study, 175 women 28 to 74 years of age were randomly selected. For the nested case-control study, 247 women who had a first hip fracture within 2 to 64 months after enrollment and 873 age-matched controls were selected from a mammography study cohort of 66,651 women 40 to 76 years of age.

MEASUREMENTS:

Retinol intake was estimated from dietary records and a food-frequency questionnaire. Bone mineral density was measured with dual-energy x-ray absorptiometry. Hip fracture was identified by using hospital discharge records and was confirmed by record review.

RESULTS:

In multivariate analysis, retinol intake was negatively associated with bone mineral density. For every 1-mg increase in daily intake of retinol, risk for hip fracture increased by 68% (95% CI, 18% to 140%; P for trend, 0.006). For intake greater than 1.5 mg/d compared with intake less than 0.5 mg/d, bone mineral density was reduced by 10% at the femoral neck (P = 0.05), 14% at the lumbar spine (P = 0.001), and 6% for the total body (P = 0.009) and risk for hip fracture was doubled (odds ratio, 2.1 [CI, 1.1 to 4.0]).

CONCLUSION:

High dietary intake of retinol seems to be associated with osteoporosis.

PMID:
9841582
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk